What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 4:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 20, 4:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
555 PM CDT Sat Jul 20 2019
.UPDATE...
Issued at 553 PM CDT Sat Jul 20 2019
Excessive heat warning cancelled for the I-80 corridor including
the Quad Cities metro as the outflow boundary continues to shift
southward. The remainder of the warning should expire at 7 pm.
In the meantime, the severe storms east of Des Moines will be
pushing into portions of the western cwa with damaging winds.
UPDATE Issued at 502 PM CDT Sat Jul 20 2019
I will continue to chop away at the heat warning as the outflow
boundary south of I-80 gradually shifts southward. Nevertheless,
the warning expires at 7 pm.
Meanwhile, severe cluster of storms near Des Moines and other
storms developing in central IA should move east and southeast
into the dvn cwa this evening along the CAPE gradient. The main
hazards will be 70 mph winds, continuous lightning and torrential
rainfall.
&&
.SYNOPSIS...
Issued at 315 PM CDT Sat Jul 20 2019
Severe thunderstorms with damaging winds have been numerous across
northern IA/southern MN and WI today. For much of the day the
strong cap has held but now beginning to weaken in the northern
cwa as a cold front approaches from the north. Temperatures were
in the 90s with dewpoints in the 70s ahead of the front, with
readings in the 60s in southern MN.
SBCAPES of 5000 J/kg south of the front with bulk shear 45 knots
sinking into the northern cwa. PWAT's were near 2 inches.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Jul 20 2019
Tonight: Cold front will continue to sag southward overnight with
numerous thunderstorms developing around the front. Severe storms
expected through this evening and possibly into the overnight
hours. Damaging winds to 70 mph will be the main risk, but will
also include continuous lightning and torrential rainfall. PWAT's
increase to a whopping 2.25 inches so flash flooding is possible
if storms repeat over the same area. A flash flood watch may be
needed if this scenario unfolds. Should be able to allow the heat
warning to expire this evening. Lows will be in the upper 60s
north to the mid 70s south.
Sunday: Numerous thunderstorms will occur especially in our
southern half as the cold front continues to push slowly
southward. In many areas this will be a much cooler day with highs
in the upper 70s north to the mid to upper 80s south.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Jul 20 2019
Much Cooler and Drier next Week
Sunday Night, Scattered showers will be possible over the southern
half of the forecast area mainly south of Interstate 80. Any
showers will end after midnight, with overnight low temperatures in
the mid 60s.
Monday through Thursday, A much cooler and drier airmass will build
over the upper midwest as a long wave upper level ridge develops
over the inter-mountain west, with a closed high forming over the
four corners region of the county. The resulting upper level flow
over the upper midwest will be from the northwest as a deep upper
trough also digs over the eastern U.S. At the surface, high pressure
will usher in much cooler and drier air. High temperatures will
range from the upper 70s to low 80s each day. Surface dewpoints will
be in the upper 50s to mid 60s producing cool low temperatures in
the upper 50s to around 60.
Friday into next Saturday, The upper level ridge will move slightly
to the east, raising temperatures to near normal with daytime highs
in the upper 80s and overnight lows in the 60s. A ridge riding
shortwave will push through the upper ridge and move across the
region. Chances of storms will return with this system. ..Kuhl..
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 113 PM CDT Sat Jul 20 2019
VFR conds through this evening except MVFR/lcl IFR in/near TSRA.
Thunderstorms will become more numerous this evening and overnight
as a cold front moves into the area. Then winds becoming north to
northeast behind the front with a period of MVFR cigs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 7 PM CDT this evening for Des
Moines-Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-
Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Hancock-Henderson-Henry IL-McDonough-Mercer-Putnam-Warren.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
UPDATE...Haase
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...HaaseHazardous weather outlook, Jul 20, 11:17 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1217 PM CDT Sat Jul 20 2019
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1217 PM CDT Sat Jul 20 2019
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
An Excessive Heat Warning remains in effect for the entire outlook
area until 7 PM this evening. Very high heat indices between 100
and 110 degrees are expected.
A cold front will move slowly across the area tonight with
numerous thunderstorms expected to develop along and behind the
front. There is an enhanced risk for severe storms and damaging
winds of at least 70 mph north of a Freeport to Dubuque to
Edgewood line. There is also a risk for isolated tornadoes.
There is a slight risk of severe thunderstorms across much of the
remainder of the area. The main threats will be large hail and
damaging winds. Additionally, thunderstorms will produce heavy
rainfall and may also hit the same area repeatedly overnight which
may cause flash flooding.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Thunderstorms are likely on Sunday as a cold front continues to
move slowly south through the area. Severe thunderstorms are
possible, mainly for areas south of Interstate 80, with damaging
winds, heavy rain and flash flooding being the primary threats.
There is a marginal risk for severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter and amateur radio network activation may be needed
especially this evening and overnight.
Haase
In the hours before
Special weather statement, Jul 20, 12:25 PM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 PM CDT Sat Jul 20 2019
IAC011-019-055-061-105-113-201930-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
125 PM CDT Sat Jul 20 2019
...STRONG WIND GUSTS WILL AFFECT SOUTHEASTERN BUCHANAN...DUBUQUE...
NORTHEASTERN BENTON...NORTHWESTERN JONES...DELAWARE AND NORTHERN
LINN COUNTIES UNTIL 230 PM CDT...
At 123 PM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Elkader to near
Urbana. Movement was east at 30 mph.
Winds in excess of 40 mph are possible, with winds up to 50 mph
possible in showers. At 1255 PM, a wind gust of 44 mph was reported
in Independence.
Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Center Point,
Cascade, Epworth, Farley, Urbana, Peosta, Central City, Edgewood,
Winthrop, Earlville, Walker, Coggon, Hopkinton, Quasqueton and Delhi.
This includes Interstate 380 between mile markers 39 and 46.
LAT...LON 4264 9073 4263 9070 4261 9069 4217 9113
4220 9200 4265 9158 4265 9090 4268 9089
TIME...MOT...LOC 1823Z 270DEG 26KT 4278 9137 4225 9189
SpeckSpecial weather statement, Jul 20, 1:08 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
208 PM CDT Sat Jul 20 2019
ILC015-085-177-IAC045-061-097-105-113-202000-
Jo Daviess-Carroll-Stephenson-Jackson-Dubuque-Jones-Linn-Clinton-
208 PM CDT Sat Jul 20 2019
...A LINE OF THUNDERSTORMS AND STRONG WIND GUSTS WILL AFFECT JO
DAVIESS...NORTHWESTERN CARROLL... NORTHWESTERN
STEPHENSON...JACKSON...SOUTHERN DUBUQUE...JONES...EAST CENTRAL LINN
AND NORTHWESTERN CLINTON COUNTIES UNTIL 300 PM CDT...
At 206 PM CDT, Doppler radar indicated developing thunderstorms with
strong wind gusts were located along a line extending from near
Menominee to near Langworthy. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these showers, with wind
gusts near 50 mph possible in thunderstorms.
Locations impacted include...
Dubuque, Maquoketa, Anamosa, Galena, Marion, Asbury, Monticello,
Savanna, Lena, Bellevue, Cascade, Stockton, East Dubuque, Warren,
Peosta, Springville, Preston, Hanover, Elizabeth and Woodbine.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4251 9064 4249 8952 4202 9021 4204 9163
4256 9066
TIME...MOT...LOC 1906Z 276DEG 40KT 4254 9057 4219 9130
SpeckLocal storm report, Jul 20, 1:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 2 NE DUBUQUE 42.52N 90.66W
07/20/2019 DUBUQUE IA TRAINED SPOTTER
SEVERAL 1-2 INCH TREE BRANCHES DOWN NEAR
RESIDENCE, ONE 4 FOOT LONG 2 INCH HEALTHY
TREE BRANCH DOWN. ALSO NOTED SOME SHINGLES
BLOWN DOWN ON SHED. TIME ESTIMATED FROM
RADAR.
&&
GROSSLocal storm report, Jul 20, 1:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FUNNEL CLOUD 1 N LOWDEN 41.90N 90.93W
07/20/2019 CEDAR IA CO-OP OBSERVER
WENT DOWN HALF WAY AND NOW IS GOING BACK UP.
ALSO REPORTED VIA LAW ENFORCEMENT.
&&
GROSSSpecial weather statement, Jul 20, 2:38 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
338 PM CDT Sat Jul 20 2019
ILC015-177-202115-
Carroll-Stephenson-
338 PM CDT Sat Jul 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARROLL
AND STEPHENSON COUNTIES UNTIL 415 PM CDT...
At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Pecatonica to near Forreston to near
Chadwick. Movement was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Freeport, Mount Carroll, Lanark, Pearl City, Shannon, Cedarville,
Davis, Dakota, German Valley, Rock City, Ridott, Rock Grove, Hitt,
Afolkey, Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus
Airport, Bolton and Stephenson County Fairgrounds.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4220 8940 4220 8969 4196 8969 4209 9000
4229 8981 4250 8952 4250 8940
TIME...MOT...LOC 2038Z 264DEG 29KT 4233 8934 4219 8960 4205 8988
Gibbs